Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2014, 3:23 PM MST for Santa Cruz County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2014, 3:23 PM MST (22:23 UTC)
- Expired
- Jul 4, 2014, 3:45 PM MST
- In force
- 22 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
049
WUUS55 KTWC 042223
SVRTWC
AZC023-042245-
/O.NEW.KTWC.SV.W.0003.140704T2223Z-140704T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 4 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 345 PM MST
* AT 311 PM MST...TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WITH
SMALL TREE DAMAGE. THIS STORM WAS LOCATED NEAR NOGALES. THIS STORM
WAS DRIFTING SLOWLY NORTH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENA
BLANCA LAKE AND RIO RICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2222Z 146DEG 1KT 3136 11100
$$
CERNIGLIA2 follow-up statements
161
WWUS55 KTWC 042239
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST FRI JUL 4 2014
AZC023-042245-
/O.CON.KTWC.SV.W.0003.000000T0000Z-140704T2245Z/
SANTA CRUZ AZ-
339 PM MST FRI JUL 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 327 PM MST...A SEVERE THUNDERSTORM WAS NEAR WEST NOGALES AND WAS
WEAKENING SLOWLY. OTHER THUNDERSTORMS ARE LOCATED SOUTH OF THE
BORDER AND MOVING NORTH BUT THOSE STORMS DO NOT APPEAR TO BE SEVERE
AT THIS TIME.
LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2237Z 146DEG 1KT 3136 11100
$$
CERNIGLIA592
WWUS55 KTWC 042249
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
349 PM MST FRI JUL 4 2014
AZC023-042259-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-140704T2245Z/
SANTA CRUZ AZ-
349 PM MST FRI JUL 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...
LAT...LON 3133 11109 3133 11111 3140 11117 3154 11097
3134 11085 3132 11089 3132 11090 3133 11108
TIME...MOT...LOC 2239Z 146DEG 1KT 3136 11100
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST FRI JUL 4 2014 .SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR AGAIN THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. THIS ACTIVITY WILL DECREASE LATE TONIGHT INTO SATURDAY MORNING. THEREAFTER...A CHANCE OF THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND INTO THE UPCOMING WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING GENERALLY SE OF A HANNAGAN MEADOW-SAFFORD-VAIL-TUBAC LINE AT THIS TIME. OTHER ISOLATED SHOWERS WERE ACROSS SE PINAL COUNTY. MOST OF THE SHOWERS/TSTMS AT THIS TIME WERE ADJACENT MOUNTAINS. THE MID- LEVEL STEERING FLOW WILL FAVOR STORM MOTION TOWARD THE NORTH TO NORTHWEST INTO THIS EVENING. THE RUC HRRR HAS HANDLED THE EVOLUTION OF CONVECTIVE ACTIVITY QUITE WELL DURING THE PAST 2-3 HOURS. AT ANY RATE...SCATTERED SHOWERS/TSTMS WILL OCCUR AREA-WIDE THIS EVENING. SLIGHTLY LESSER POPS ARE DEPICTED ACROSS WRN PIMA COUNTY RELATIVE TO ELSEWHERE. ISOLATED SHOWERS/TSTMS WILL THEN PREVAIL LATE TONIGHT INTO SAT MORNING. MOISTURE AND MID-LEVEL STEERING FLOW WILL REMAIN SUFFICIENT SCATTERED TO NUMEROUS SHOWERS/TSTMS SAT AFTERNOON/ EVENING...THEN ISOLATED SHOWERS/TSTMS WILL BE CONFINED MAINLY NEAR MOUNTAINS LATE SAT NIGHT SUN MORNING. 04/12Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER MOISTURE TO BE ACROSS CENTRAL/ERN SECTIONS SUN. THUS...HAVE CONFIGURED CHANCE-CATEGORY POPS SUN AFTERNOON/EVENING FOR LOCALES EAST AND SOUTH OF TUCSON...WITH ISOLATED SHOWERS/TSTMS FROM TUCSON WWD/NWWD. HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN MON-TUE. MEANWHILE...GFS/ECMWF WERE SIMILAR WITH DEPICTING AN INVERTED TROUGH/WEAK UPPER LOW TO MOVE WWD ACROSS THE AREA. HAVE MAINTAINED PREVIOUS OFFICIAL FORECAST SCENARIOS OF INCREASING POPS MON-TUE IN RESPONSE TO THIS UPPER LEVEL FEATURE. SCATTERED TO NUMEROUS SHOWERS/TSTMS TO CONTINUE ACROSS SE AZ WED AFTERNOON/ EVENING. A SOMEWHAT DRIER REGIME MAY ENCROACH UPON THE AREA THUR-FRI... ESPECIALLY ACROSS WRN SECTIONS. GFS/ECMWF SHUNTED THE AXIS OF DEEPER MOISTURE EWD INTO WRN NEW MEXICO. THE ECMWF WAS MORE PRONOUNCED WITH THIS DRIER SCENARIO VERSUS THE GFS. SOME DRYING MAY OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK. HOWEVER...AM NOT YET INCLINED TO BELIEVE THESE SOLUTIONS FULLY...AT LEAST AT THIS TIME. THUS...HAVE OPTED FOR A CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EAST AND SOUTH OF TUCSON THUR-FRI...WITH LESSER COVERAGE OF SHOWERS/ TSTMS FROM TUCSON WWD/NWWD. ASIDE FROM SOME WARMING SUN-MON... DAYTIME TEMPS WILL GENERALLY AVERAGE A FEW DEGS BELOW NORMAL INTO NEXT WEEK. && .AVIATION...VALID THRU 08/00Z. SCATTERED TO NUMEROUS TSRA/SHRA WILL OCCUR INTO THIS EVENING FOLLOWED BY ISOLATED -TSRA/-SHRA LATE TONIGHT INTO SATURDAY MORNING. SCATTERED TO NUMEROUS TSRA/SHRA WILL RETURN SATURDAY AFTERNOON. EXPECT MVFR VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND GUSTS TO ABOUT 50 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR INTO THIS EVENING THEN ISOLATED SHOWERS AND THUNDERSTORMS WILL HAPPEN LATE TONIGHT INTO SATURDAY MORNING. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND AND INTO NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS
In the hours before
Local storm report, Jul 4, 3:23 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 2 S NOGALES 31.34N 110.94W
07/04/2014 M61 MPH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED WIND GUSTS OF UP TO 61 MPH
WITH SMALL BRANCHES BREAKING. STORM TOTAL AT THE TIME OF
THE CALL WAS 1.5 INCHES AND IT WAS STILL RAINING HARD.
&&
EVENT NUMBER TWC1400021
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:17 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 3, 5:32 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Jul 3, 5:40 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 3, 9:32 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 3, 11:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 4, 3:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 4, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Jul 4, 3:41 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Jul 4, 3:57 PM MST | Areal Flood Advisory | TWC | Pima | 93 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.